Show simple item record

dc.contributor.authorEvans, Matt
dc.date.accessioned2013-04-12T22:07:57Z
dc.date.available2013-04-12T22:07:57Z
dc.date.issued2013-03
dc.identifier.urihttp://hdl.handle.net/10150/281175
dc.descriptionA Thesis submitted to The University of Arizona College of Medicine - Phoenix in partial fulfillment of the requirements for the Degree of Doctor of Medicine.en
dc.description.abstractClinicians should be aware that treating patients with Valproic Acid (VPA) can cause cognitive and neurological decline in a small percentage of patients. A 67-year-old female with urinary incontinence, who had taken VPA without major complaints for 15 years to control her seizures, presented with abnormal gait and cognitive impairment that was significantly impacting her day-to-day level of functioning. Initially normal pressure hydrocephalus was suspected, but large volume LP did not show significant improvements in gait or cognition. Discontinuation of VPA reversed her symptoms over the next two months. The hypothesis of this project was that clinical judgment combined with objective criteria could be used to support the argument that this patient’s symptoms were likely an adverse drug reaction to VPA. The Naranjo adverse drug reaction scale was used as an objective measure and indicated that this patient’s likelihood of an adverse drug reaction to VPA was “probable”. Imaging findings consistent with the literature demonstrated reversible cortical pseudoatrophy and enlargement of the lateral ventricles, although changes in ventricular size did not reach statistical significance by two-tailed t-test. This case exemplifies the adverse effects of VPA, which can cause reversible neurological symptoms even in long-term treated patients and can present as parkinsonism or other dementia syndromes such as normal pressure hydrocephalus.
dc.language.isoen_USen
dc.publisherThe University of Arizona.en_US
dc.rightsCopyright © is held by the author. Digital access to this material is made possible by the College of Medicine - Phoenix, University of Arizona. Further transmission, reproduction or presentation (such as public display or performance) of protected items is prohibited except with permission of the author.en_US
dc.subject.meshValproic Aciden
dc.subject.meshGait Disorders, Neurologicen
dc.subject.meshCognition Disordersen
dc.titleValproic Acid-Induced Gait Disturbance and Cognitive Impairment that was Reversibleen_US
dc.typetext; Electronic Thesisen
dc.contributor.departmentThe University of Arizona College of Medicine - Phoenixen
dc.description.collectioninformationThis item is part of the College of Medicine - Phoenix Scholarly Projects 2013 collection. For more information, contact the Phoenix Biomedical Campus Library at pbc-library@email.arizona.edu.en_US
dc.contributor.mentorYaari, Royen
refterms.dateFOA2018-06-17T08:49:30Z
html.description.abstractClinicians should be aware that treating patients with Valproic Acid (VPA) can cause cognitive and neurological decline in a small percentage of patients. A 67-year-old female with urinary incontinence, who had taken VPA without major complaints for 15 years to control her seizures, presented with abnormal gait and cognitive impairment that was significantly impacting her day-to-day level of functioning. Initially normal pressure hydrocephalus was suspected, but large volume LP did not show significant improvements in gait or cognition. Discontinuation of VPA reversed her symptoms over the next two months. The hypothesis of this project was that clinical judgment combined with objective criteria could be used to support the argument that this patient’s symptoms were likely an adverse drug reaction to VPA. The Naranjo adverse drug reaction scale was used as an objective measure and indicated that this patient’s likelihood of an adverse drug reaction to VPA was “probable”. Imaging findings consistent with the literature demonstrated reversible cortical pseudoatrophy and enlargement of the lateral ventricles, although changes in ventricular size did not reach statistical significance by two-tailed t-test. This case exemplifies the adverse effects of VPA, which can cause reversible neurological symptoms even in long-term treated patients and can present as parkinsonism or other dementia syndromes such as normal pressure hydrocephalus.


Files in this item

Thumbnail
Name:
Evans, Matt.pdf
Size:
325.0Kb
Format:
PDF
Description:
Thesis
Thumbnail
Name:
Evans_Matt_Poster.pdf
Size:
243.8Kb
Format:
PDF
Description:
Poster

This item appears in the following Collection(s)

Show simple item record